How West Linn, Wilsonville schools came to adopt opioid-reversal medication
After adding it to local high schools in February, the West Linn-Wilsonville School District will procure a lifesaving drug that reverses opioid overdoses for elementary and middle schools in the next few weeks.
During a Feb. 13 meeting, the West Linn-Wilsonville School Board unanimously approved that Naloxone — otherwise known as Narcan — be placed in high schools throughout the district. The action followed Senate Bill 665, which allowed school districts to place and administer Naloxone on school campuses.
The school district then had to wait for further legislative action — which was approved this summer — before filing paperwork to add Narcan at elementary and middle schools. A second vote was not necessary to broaden the availability of Narcan in the district.
Board OKs use of Narcan
Board member Kelly Sloop, a pharmacist, originally proposed adding Narcan to the district's medicine policy. With more than 30 years of experience in the health field, Sloop said she understood the dire need for the nasal spray on campuses — especially for today's youth.
"(The Centers for Disease Control and Prevention) and the Oregon Health Authority declared that youth were under a mental health crisis. I brought the policy to the board because of my concern (that) with schools coming back from comprehensive distant learning, there has been an increase in behavior issues and also an increase in alcohol and substance abuse," she said.
In July, the OHA delivered a shocking report that said drug overdose deaths in the state have more than doubled since last year due to fentanyl misuse, and they believe that trend will continue.
Fentanyl is an opioid used as a prescription painkiller, usually in the form of a pill. It is sedating and slows breathing and heart rates. Two milligrams of fentanyl can be lethal.
The recent report also illustrated that overdose cases involving teenagers and young adults continue to rise. Sloop said that 18-to-24-year-olds are most at risk, according to state data.
In early March, two Portland high school students died in accidental overdoses after consuming fentanyl.
"My main concern is that since there has been a lot of pressure and stress with kids since the pandemic and with the decriminalization of illicit drugs, kids are self-medicating and not knowing what they are using," Sloop said.
In 2021, Sloop became the executive director of Need4Narcan, a group that works to raise awareness of the dangers of fentanyl and distribute Narcan.
With her work, Sloop meets with entities and school districts across Oregon to educate them on the need for Naloxone. As a pharmacist, she can then prescribe school districts a Narcan supply they can access for free with a Narcan merchant that she partners with — which is what happened with the WL-WV school district.
"I want it to be accessible to everyone in Oregon. … It saves lives and has saved lives," she said.
One pill can kill
Youth as young as 12 years old are at high risk of obtaining counterfeit pills containing fentanyl, according to a 2021 OHA report.
High schoolers frequently fall victim to counterfeit pills, believing them to be anti-anxiety medication or painkillers.
Sloop believes the spike in fentanyl overdose is the result of several factors. Youth are purchasing what they think are prescription drugs like OxyContin, Percocet, Adderall and Xanax off the streets but, really, they are counterfeit. The laced pills give the user a quick high.
"These pills are laced with fentanyl because it's cheap. It gives a quick high but it's also very, very potent. There's a very narrow window when it gives you the high and then when it becomes fatal," Sloop said.
Social media and the increase of screen time due to the pandemic also may play a role in the problem.
"I believe that we should also make Narcan accessible in all of our schools, because our kids are experimenting and buying things off the streets — thinking that it is actually the prescribed medication because the drug dealers are using Snapchat, Instagram, TikTok and accessing our youth that way," Sloop said.
How Narcan works
Narcan is a nasal spray, and when someone is believed to be overdosing, a Narcan bottle is placed into the person's nostril and blown in.
The medication reverses an overdose by blocking the effects of opiates on the brain and by restoring breathing. Naloxone may take a few minutes to kick in, but will give the person overdosing a temporary window of up to 90 minutes to seek medical care.
If used on someone who is not overdosing, the drug will not impact them.
"Narcan, it acts specifically on the opiate receptors, and it reverses the effects of an overdose, which is more of the respiratory depression and only works on those receptors," Sloop said. "So if somebody is not actually overdosing, it does not harm that person."
The school district is still waiting to receive its supply of Narcan for the schools, according to Communications Director Andrew Kilstorm.
The district's nursing team has developed training to support school staff as they learn how to administer emergency medication. School resource officers also have access to Narcan in their patrol cars.
Sloop added that Narcan would be available to any adult on the school campus, such as a parent at a football game or volunteer.
"There's also adults who are self-medicating who are under stress just from today's climate," she said. "So if we have it available in our schools, even during a sporting event, or other school activities — we have that accessible to anyone."
With her work with Need4Narcan, Sloop hopes other school districts will adopt the measure to place Narcan in schools.
"I tell families that (have heard misinformation about Narcan) that this is not about a drug problem or saying that our kids have a problem. This is about trying to raise awareness … and saving lives," Sloop said.
You count on us to stay informed and we depend on you to fund our efforts. Quality local journalism takes time and money. Please support us to protect the future of community journalism.